Shane A. Bobart, MD; Benjamin Gleason, MD; Nydia Martinez, MD; Keith Norris, MD, PhD; Sandra F. Williams, MD
Presented in part at the American College of Physicians' 2015 Florida Annual Chapter Scientific Meeting, Tampa, Florida, 11–13 September 2015.
Acknowledgment: The authors thank Jonathan Schroeder, MD.
Disclosures: Authors have disclosed no conflicts of interest. Forms can be viewed at www.acponline.org/authors/icmje/ConflictOfInterestForms.do?msNum=L15-0535.
Bobart S., Gleason B., Martinez N., Norris K., Williams S.; Euglycemic Ketoacidosis Caused by Sodium–Glucose Cotransporter 2 Inhibitors: A Case Report. Ann Intern Med. 2016;165:530-532. doi: 10.7326/L15-0535
Download citation file:
Published: Ann Intern Med. 2016;165(7):530-532.
Background: Sodium–glucose cotransporter 2 (SGLT-2) inhibitors decrease blood glucose levels in patients with type 2 diabetes mellitus (T2DM) by inhibiting glucose reuptake in the proximal renal tubule, which induces glycosuria and renal wasting of glucose. The U.S. Food and Drug Administration recently issued a drug safety communication reporting 73 cases of ketoacidosis associated with these agents (1).
Objective: To propose a mechanism for ketoacidosis associated with SGLT-2 inhibitors.
Case Report: A woman in her mid-40s presented with dyspnea, nausea, and vomiting 2 days after cosmetic surgery. She had T2DM and was receiving metformin, 1000 mg twice daily; liraglutide (a glucagon-like peptide-1 receptor agonist), 1.8 mg/d; and canagliflozin (an SGLT-2 inhibitor), 300 mg/d. She reported poor perioperative oral intake but continued taking all her hypoglycemic medications.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Cardiology, Endocrine and Metabolism, Diabetes, Coronary Risk Factors.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only